Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2003, 5:59 PM EDT for Wirt County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2003, 5:59 PM EDT (21:59 UTC)
- Expired
- May 10, 2003, 6:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
797
WUUS51 KRLX 102159
SVRRLX
WVC105-102230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EDT SAT MAY 10 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WIRT COUNTY IN WEST VIRGINIA...
* UNTIL 630 PM EDT...
* AT 554 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 5 MILES WEST OF MORRISTOWN...OR ABOUT 12 MILES
NORTHEAST OF RAVENSWOOD...MOVING EAST AT 40 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ELIZABETH.
--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3912 8129 3903 8124 3893 8128 3896 8154
3900 8152 3903 8158 3912 8145
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:25 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 10, 4:25 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 425 PM EDT SAT MAY 10 2003 ******************************************************************* 425 PM EDT SAT MAY 10 2003 UPDATING ZONES TO ADD 22 COUNTIES OF CENTRAL WV...SE OH AND EASTERN KY TO THE FLOOD WATCH. .RLX... WV...FLOOD WATCH FOR TONIGHT AND SUNDAY FOR ZONES WVZ005>011... WVZ013>020...WVZ026>032...WVZ035>040...WVZ046>047. TORNADO WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES WVC005...WVC007... WVC011...WVC013...WVC015...WVC019...WVC035...WVC039...WVC043... WVC045...WVC047...WVC053...WVC059...WVC067...WVC079...WVC081... WVC087...WVC099...WVC101...WVC109. VA...TORNADO WATCH UNTIL 7 PM EDT SATURDAY FOR VAZ003-004. KY...FLOOD WATCH FOR TONIGHT AND SUNDAY FOR ZONES KYZ101>103... KYZ105. TORNADO WATCH UNTIL 5 PM EDT SATURDAY FOR KYZ101-103. TORNADO WATCH UNTIL 7 PM EDT SATURDAY FOR KYZ102-105. OH...FLOOD WATCH FOR TONIGHT AND SUNDAY FOR ZONES OHZ066>067... OHZ075>076...OHZ083>087. TORNADO WATCH UNTIL 5 PM EDT SATURDAY FOR OHZ066-075-083>087. .END/ESS ******************************************************************* 305 PM EDT SAT MAY 10 2003 FRONT APPROACHING THE REGION OVERNIGHT WILL INCREASE THE POPS TO LIKELY FOR THE OVERNIGHT ACROSS THE ENTIRE COUNTY WARNING AREA. CONTINUE THE LIKELY POPS SUNDAY THROUGH EARLY AFTERNOON. THE FRONT WILL BE EAST OF THE AREA BY SUNDAY NIGHT WILL CONTINUE THE DRY FORECAST. WILL CONTINUE A SLIGHT CHANCE POPS FOR THE WRAP AROUND MOISTURE FROM THE UPPER LOW MONDAY. THE REST OF THE FORECAST IS ON TRACK AND WILL NOT CHANGE AT THIS TIME. FOR DAY SEVEN CONTINUE A CHANCE OF SHOWERS FOR THE REGION. ELW ******************************************************************* 150 PM EDT SAT MAY 10 2003 ANOTHER UPDATE WILL BE NEEDED TODAY 2ND TORNADO WATCH(#339 UNTIL 23Z). FIRST WAS #336 UNTIL 21Z. ZONES WILL BE ISSUED SHORTLY. .END/ KF ******************************************************************* 1012 AM EDT SAT MAY 10 2003 ...MORNING UPDATE DISCUSSION... WILL UPDATE THE FORECAST FOR THIS AFTERNOON. ONLY SMALL CHANGES EXPECTED AT THIS TIME...PRIMARILY TO TAKE OUT WORDING OF EVOLVING CHANGES IN THE AFTERNOON. WILL ALSO INCREASE CHANCE OF PRECIP ACROSS NORTHERN PORTIONS OF THE REGION. CONTINUE TO MONITOR SHOWERS AND THUNDERSTORMS...ALONG WITH FLOODING. SO FAR THIS MORNING MOST OF THE ACTIVITY HAS REMAINED ACROSS THE NORTHERN HALF OF THE COUNTY WARNING AREA. .END/ KF ********************************************************************* 317 AM EDT SAT MAY 10 2003 TODAY AND TONIGHT... REGIONAL RADAR MOSAIC CONTINUES TO SHOW A LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING EAST TOWARD THE REGION. 00 UTC MODELS SEEM TO HAVE A HANDLE ON THIS CONVECTION. THIS CONVECTION IS EXPECTED TO MOVE/DEVELOP EASTWARD ACROSS MAINLY THE NORTHERN 2/3RDS OF THE FORECAST AREA. FLASH FLOOD VALUES ACROSS THIS AREA ARE QUITE LOW WITH 3 HOUR FFG VALUES LESS THAN 1 INCH COMMON. FFA WAS ALREADY ISSUED AND BECAUSE OF THE REASONS POINTED OUT ABOVE...SEE NO REASON TO DROP IT. SUPERCELL STORM MOVED SOUTHEAST ACROSS OUR COUNTIES...JUST SOUTH OF PREVIOUS FFA AREA ON FRIDAY WITH HEAVY RAINFALL INDICATED BY RADAR. HAVE ADDED THE COUNTIES IMPACTED BY THIS STORM TO FFA. OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO PREVIOUS GRIDS/FORECAST. SUNDAY THROUGH FRIDAY... ROLLED WITH SLOWER META SOLUTION ON TIMING OF FRONT SUNDAY PER HPC. USED PETOPOP TOOL TO FINE TUNE TIMING IN POP AND WEATHER FIELDS. THIS CUTS THINGS OFF FROM THE WEST QUICKLY SUNDAY AFTERNOON. IMPRESSIVE FRONT EXCEPT WRONG TIME OF DAY...BEST CHANCE FOR SEVERE WEST WITH 50KT PLUS H85 FEED AND APPRECIABLE CAPE FOR MORNING. THUNDERSTORMS SHOULD LOSE PUNCH AS THEY PUSH EAST DURING MIDDAY HOURS PER TIME OF DAY AND LOSS OF LOW LEVEL CONVERGENCE IN RESPONSE TO LEE TROUGHING...AT LEAST UNTIL THEY GET EAST OF THE AREA SUNDAY AFTERNOON. WRAP AROUND LOW LEVEL MOISTURE STILL SHOWN FOR LATER SUNDAY NIGHT INTO TUESDAY. PETOPOP TOOL AGAIN NOT BAD HERE WITH MINOR ADJUSTMENTS...SAME FOR SKYFMMODELRH TOOL SUNDAY THROUGH TUESDAY. NO FURTHER CHANGES TO EXTENDED AT THIS TIME AS NEW GFS RAISES EVEN MORE QUESTIONS WITH NEXT SYSTEM...SHOWN A DAY FASTER NOW. ADJUSTED HIGH MONDAY DOWN A LITTLE...TOWARD NEW MAV. OTHERWISE ON OR CLOSE TO GUIDANCE. JSH/TRM ******************************************************************* 1015 PM EDT FRI MAY 9 2003 FOR EVENING UPDATE...WILL DROP THUNDERSTORM WATCHES AS REMAINING CELLS CONTINUE TO WEAKEN AND MOVE OUT OF THE REGION...BUT NOT BEFORE A LONG LIVED SUPER CELL DROPPED HAIL ACROSS A 7 COUNTY SWATH. FOR THE REST OF THE NIGHT...EXPECT MOSTLY DRY WEATHER BUT HUMID CONDITIONS WILL CONTINUE AS DEWPOINTS IN THE MID TO UPPER 60S SEEM TO HAVE SETTLED IN WITH THE WARM FRONT TO THE NORTH. HAVE DROPPED POPS IN THE EAST WHILE LEAVING 30S IN THE WEST FOR CONVECTION MOVING EAST...WHICH MAY ARRIVE AROUND SUNRISE. ALSO...RAISED TEMPS IN THE EAST AS DEW POINTS ARE MUCH HIGHER THAN FORECAST...WHICH SHOULD NOT ALLOW TEMPS TO FALL AS FAR AS PREVIOUS THOUGHT. .END/ESS ******************************************************************* 615 PM EDT FRI MAY 9 2003 UPDATING ZONES TO ADD COUNTIES IN SEVERE THUNDERSTORM WATCH NUMBER 322. WITH DEWPOINTS HAVING CLIMBED INTO THE UPPER 60S TO LOWER 70S THIS AFTERNOON AND ADDITIONAL AFTERNOON HEATING...CONDITIONS HAVE BECOME UNSTABLE AND SEVERE STORMS ARE A POSSIBILITY THROUGH THE EVENING HOURS. ESS ******************************************************************* 335 PM EDT FRI MAY 9 2003 TONIGHT AND SATURDAY... WIDESPREAD REPORTS OF 1.25 TO 2.00 INCHES ACROSS NORTHERN PARTS OF AREA WITH 0.77 INCHES OF RAIN IN 36 MINUTES AT HTS. ACTIVITY STARTING TO POP ALONG BOUNDARIES LEFT OVER FROM MORNING MCS. THINKING IS WITH GOOD SURFACE CONVERGENCE AND PLENTY OF LOW LEVEL MOISTURE TO TAP...LINE SHOULD FILL IN ALONG AND SOUTH OF I-64. FOG ALSO A GOOD BET IN DEEPER VALLEYS AS WINDS GO LIGHT AND VARIABLE. SATURDAY 12Z NCEP CHAIN AT A CONSENSUS BRINGING A COMPLEX UP FROM THE SOUTHWEST FROM MID-MORNING ON. SO INCREASED POPS TO LIKELY OVER ALL AREAS. PWATS REMAIN AROUND 1.8 INCHES AND GIVEN ABUNDANT MOISTURE AND DEEP VERTICAL MOTION...WILL HOIST A FFA FOR A UNI-EKN LINE SATURDAY. 3HR FFG VALUES AROUND AN 1.5 AND THAT/S DEFINITELY A POSSIBILITY AS ATMOSPHERE REMAINS UNCHANGED FROM TODAY. OPTED FOR WARMER FWC NUMBERS SATURDAY AND UPPED A NUMBERS A BIT TONIGHT WITH HIGHER SURFACE DEWPOINTS EXPECTED. SATURDAY NIGHT THROUGH MONDAY NIGHT... COLD FRONT FINALLY ROTATES THROUGH REGION EARLY SUNDAY AS SURFACE LOW TRACKS ACROSS THE UPPER GREAT LAKES. RESIDUAL CLOUDINESS AND SCATTERED SHOWERS WILL LINGER INTO MONDAY ESPECIALLY ACROSS NORTHERN TIER OF COUNTIES. TUESDAY THROUGH FRIDAY... BASICALLY DRY TUESDAY THROUGH WEDNESDAY THOUGH DID ADD SLIGHT CHANCE SHOWERS IN THE WRAP AROUND UPSLOPE FLOW NORTHERN MOUNTAINS TUESDAY. HAVE TEMPERATURES MARGINAL FOR FROST NORTHERN MOUNTAIN VALLEYS. MUCH TIMING UNCERTAINTY WITH SYSTEM LATE IN THE WEEK AND ROLLED WITH LOW CHANCE POPS. MORE OR LESS ON OR CLOSE TO MOS. FWM/DB/TRM ********************************************************************
Hazardous weather outlook, May 10, 1:45 PM EDT, 4 hours 14 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-102223- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 145 PM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NUMEROUS THUNDERSTORMS AFFECTING THE AREA TODAY WILL PRODUCE HEAVY RAINFALL...ALONG WITH STRONG WINDS AND HAIL. SOME OF THE STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WIND AND LARGE HAIL. WITH THE GROUND RATHER SATURATED...HEAVY RAINFALL FROM ANY THUNDERSTORM WILL CAUSE FLOODING IN A FEW KEY AREAS...ESPECIALLY ACROSS THE NORTHERN HALF OF WEST VIRGINIA AND SOUTHEASTERN OHIO. * TORNADO WATCH..............SEE WWUS61 CLESLSOH...SDFSLSKY...AND CRWSLSWV FOR DETAILS * * FLOOD WATCH................SEE WGUS61 KRLX - FFARLX FOR DETAILS * .DAYS TWO THROUGH SEVEN... STRONG THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY...AS A COLD FRONT CROSSES THE AREA. AGAIN...THUNDERSTORMS COULD REACH SEVERE LIMITS AND/OR CAUSE ADDITIONAL FLOODING PROBLEMS.THE COOLER AND DRIER AIR MOVING IN BEHIND THE FRONT...WILL BRING AN END TO THIS RECENT STRETCH OF SEVERE WEATHER...WITH TRANQUILITY ON TAP FOR SUNDAY NIGHT THROUGH MUCH OF THE NEW WORK WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 10, 4:04 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
404 PM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
402 PM MIDWAY WV .75 INCH HAIL
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
347 PM AND 402 PMLocal storm report, May 10, 4:13 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0413 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 3 W GLEN DANIEL WV 0.75 IN HAIL
05/10/03 RALEIGH
KFLocal storm report, May 10, 4:14 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0414 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0409 PM 7 WSW BECKLEY WV 1.25 IN HAIL
05/10/03 RALEIGH HAIL REPORTED IN SOPHIA,
WEST VA.
MRMLocal storm report, May 10, 4:21 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
421 PM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
417 PM SOPHIA WV 1.75 INCH HAIL
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
402 PM AND 417 PM
419 PM SOPHIA WV WIND DAMAGE
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
404 PM AND 419 PM
LARGE BRANCHES BROKEN.Local storm report, May 10, 4:37 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
437 PM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
422 PM GLEN DANIEL WV 1.00 INCH HAIL
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
407 PM AND 422 PM
429 PM SOPHIA WV .50 INCH HAIL
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
414 PM AND 429 PM
420 PM LESTER WV 1.00 INCH HAIL
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
405 PM AND 420 PMLocal storm report, May 10, 4:43 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
443 PM EDT SAT MAY 10 2003
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
437 PM CRAB ORCHARD WV .75 INCH HAIL
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
422 PM AND 437 PM
441 PM COOL RIDGE WV WIND DAMAGE
05/10/03 RALEIGH EVENT OCCURRED BETWEEN
426 PM AND 441 PM
TREES DOWN.The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:03 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 42 min |
| May 9, 8:30 PM EDT | Severe Thunderstorm Warning | RLX | Webster | 45 min |
| May 9, 8:49 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun | 26 min |
| May 10, 3:28 AM EDT | Severe Thunderstorm Warning | RLX | Putnam | 32 min |
| May 10, 4:01 AM EDT | Severe Thunderstorm Warning | RLX | Roane | 29 min |
| May 10, 4:36 AM EDT | Severe Thunderstorm Warning | RLX | Wirt, Wood | 24 min |
| May 10, 11:05 AM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| May 10, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 33 min |
| May 10, 1:45 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Roane | 30 min |
| May 10, 2:05 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 25 min |
| May 10, 2:12 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer | 33 min |
| May 10, 2:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 31 min |
| May 10, 2:39 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 36 min |
| May 10, 2:48 PM EDT | Flash Flood Warning | RLX | Gilmer | 3 hr |
| May 10, 2:48 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 27 min |
| May 10, 3:15 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Wyoming | 30 min |
| May 10, 3:22 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha | 23 min |
| May 10, 3:38 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 52 min |
| May 10, 6:11 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun | 34 min |
| May 10, 6:18 PM EDT | Tornado Warning | RLX | Mason | 27 min |
| May 10, 7:01 PM EDT | Tornado Warning | RLX | Cabell | 29 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.